|Year : 2018 | Volume
| Issue : 9 | Page : 536-537
Ventricular bigeminal rhythm associated with trastuzumab: A potential cardiac side effect
Mustafa Karaca1, Hakan Kocoglu2, Irem Bilgetekin1, Ahmet Ozet1, Hayriye Sahinli1, Hacer Demir1, Aykut Kankoc3, Deniz Tural4, Orhan Kemal Yucel5
1 Department of Internal Medicine; Department of Medical Oncology, Gazi University Medical School, Ankara, Turkey
2 Department of Internal Medicine, Bakırkoy Dr. Sadi Konuk Education and Research Hospital, Istanbul, Turkey
3 Department of Emergency, Artova Goverment Hospital, Tokat, Turkey
4 Department of Medical Oncology, Bakırkoy Dr. Sadi Konuk Education and Research Hospital, Istanbul, Turkey
5 Department of Hematology, Akdeniz University Medical School, Antalya, Turkey
|Date of Web Publication||29-Jun-2018|
Department of Internal Medicine, Bakirkoy Dr. Sadi Konuk Education and Research Hospital, Istanbul
Source of Support: None, Conflict of Interest: None
Cardiac side effects of targeted chemotherapy agents are getting more and more important topic nowadays. However, the studies on this topic are limited. Because multiple agent chemotherapy is not a common treatment option, it is hard to establish controlled study groups (as before chemotherapy and after chemotherapy); further, cancer, itself, may cause cardiac side effects and uncertainty of the symptoms may be associated with previous clinical situation before chemotherapy. For all that, we may get information to a certain degree about the side effects of these agents by analyzing case reports. These side effects have a broad spectrum from asymptomatic rhythm alterations to acute cardiac death. In this case report, we aim to discuss asymptomatic ventricular bigeminal rhythm, which is proved by electrocardiography, of our patient during treated by trastuzumab.
Keywords: Breast cancer, cardiac side effect, trastuzumab, ventricular bigeminal rhythm
|How to cite this article:|
Karaca M, Kocoglu H, Bilgetekin I, Ozet A, Sahinli H, Demir H, Kankoc A, Tural D, Yucel OK. Ventricular bigeminal rhythm associated with trastuzumab: A potential cardiac side effect. J Can Res Ther 2018;14, Suppl S2:536-7
|How to cite this URL:|
Karaca M, Kocoglu H, Bilgetekin I, Ozet A, Sahinli H, Demir H, Kankoc A, Tural D, Yucel OK. Ventricular bigeminal rhythm associated with trastuzumab: A potential cardiac side effect. J Can Res Ther [serial online] 2018 [cited 2019 Oct 16];14:536-7. Available from: http://www.cancerjournal.net/text.asp?2018/14/9/536/183557
| > Introduction|| |
Trastuzumab is a tyrosine kinase inhibitor which has a key role in modulation of growth factor signaling pathway, and it is shown to decrease in breast cancer mortality and morbidity. It acts as a monoclonal antibody on HER-2 in breast cancer. HER-2 gene amplification and/or HER-2 protein overexpression is seen in 15–25% of breast cancer patients and correlates with aggressive tumor behavior., Trastuzumab does not cause the classical side effects of other chemotherapy agents such as alopecia, myelosuppression, severe nausea, and vomiting; however, it may cause hypersensitivity reaction during its first infusion. The most important side effect of trastuzumab is cardiotoxicity which may cause congestive heart failure. A study showed that 2.6–4.5% of the patients who had received only trastuzumab had cardiotoxic side effects. When trastuzumab was combined with anthracyclines, cardiotoxic side effects were seen 27% of the patients. Cardiac side effects of trastuzumab are results of diminished cardiac contraction function because of myocardial cell injury which is almost all reversible., Many studies showed that trastuzumab may cause cardiovascular side effects such as peripheral edema (5–10%), heart failure (2–7%), hypertension (4%), arrhythmia (3%), and palpitation (3%). There is no enough information about arrhythmogenic side effects of trastuzumab. In this case, we aimed to discuss our patient who had no previous cardiac symptoms and cardiac disease had ventricular bigeminal rhythm after treated with trastuzumab.
| > Case Report|| |
Mass has been detected in the left breast of a 61-year-old female during her routine examinations. After clinical and radiologic evaluations, there was no metastatic sign; however, a 1.2 cm mass lesion with limited margin was detected in her left breast. Then, she was applied to breast conserving surgery. Her histopathological evaluations were infiltrative ductal carcinoma, estrogen receptor positive (%40), progesterone receptor positive (%10), HER-2 (3+). She was staged as T1, N0, M0, and before initiating chemotherapy, her initial evaluations of echocardiogram and electrocardiography (ECG) were performed. Basal ECG showed sinus rhythm, and there were no pathological variations. Initial echocardiogram showed that ejection fraction was 66% and cardiac wall motions and diameters were normal. Pericardial effusion was not seen. She was applied Adriamycin (60 mg/m 2), cyclophosphamide (600 mg/m 2) per 21 days,; 4 cycles. Then her chemotherapy regimen was changed to paclitaxel (175 mg/m 2) and trastuzumab (6 mg/kg) combination. After 4 cycles of paclitaxel and trastuzumab, her 1-year chemotherapy plan was completed and we continued to treat our patient by giving just only trastuzumab. Patient's cardiac functions were evaluated by echocardiogram and ECG after every 3 cycles. After 6th cycle, ventricular bigeminal rhythm was detected in her ECG. However, she had no symptoms and echocardiographic assessment was completely similar with initial echo values. Therefore, we decided to continue the treatment. After 1-year treatment schedule, our patient had no symptoms and there were no significant changes of her ECG and echocardiogram when compared to basal ECG and echocardiogram.
| > Discussion|| |
Cardiac side effects of targeted chemotherapy agents which are mostly asymptomatic but rarely life-threatening are getting more important. Despite the fact that many studies showed these agents affects sinoatrial node, the mechanism is not well defined yet.,
There are precious few case reports which show cardiac side effects of trastuzumab. A patient had syncope due to sick sinus syndrome, a patient had nonsustained ventricular tachycardia with palpitation and presyncope, and a patient with chest pain had anterior precordial negative T-waves in ECG, which did not affect left ventricular ejection fraction.
Ventricular bigeminal rhythm may result from noncardiac problems such as electrolyte changes, drugs and anesthetics, and cardiac problems such as acute myocardial infarction, heart valve disorders, and cardiomyopathies. This rhythm disorder may be asymptomatic or may cause palpitation, dizziness, and syncope. If there is no underlying cardiac disease, asymptomatic ventricular premature complexes do not require treatment. Therefore, we did not interfere this rhythm disorder that was seen after the 6th cycle of trastuzumab and we decided to continue the trastuzumab treatment. After the completion of 1-year treatment plan, we evaluated patient by ECG and echocardiogram. ECG showed sinus rhythm and there were no pathological variations. Echocardiogram had not any significant change compared to basal echocardiographic assessment.
| > Conclusion|| |
Trastuzumab is known to result in cardiotoxicity. As trastuzumab may lead to symptomatic or asymptomatic left ventricular dysfunction, we recommend careful cardiac monitoring. However, we do not have enough information to prove trastuzumab's arrhythmogenic effect. We need further studies to clarify trastuzumab's cardiac side effects.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| > References|| |
Slamon DJ, Clark GM, Wong SG, Levin WJ, Ullrich A, McGuire WL. Human breast cancer: Correlation of relapse and survival with amplification of the HER-2/neu oncogene. Science 1987;235:177-82.
Slamon DJ, Godolphin W, Jones LA, Holt JA, Wong SG, Keith DE, et al.
Studies of the HER-2/neu proto-oncogene in human breast and ovarian cancer. Science 1989;244:707-12.
Bell R. What can we learn from Herceptin trials in metastatic breast cancer? Oncology 2002;63 Suppl 1:39-46.
Yeon CH, Pegram MD. Anti-erbB-2 antibody trastuzumab in the treatment of HER2-amplified breast cancer. Invest New Drugs 2005;23:391-409.
Azim H, Azim HA Jr., Escudier B. Trastuzumab versus lapatinib: The cardiac side of the story. Cancer Treat Rev 2009;35:633-8.
Ewer MS, Lippman SM. Type II chemotherapy-related cardiac dysfunction: Time to recognize a new entity. J Clin Oncol 2005;23:2900-2.
Ewer SM, Ewer MS. Cardiotoxicity profile of trastuzumab. Drug Saf 2008;31:459-67.
Albini A, Pennesi G, Donatelli F, Cammarota R, De Flora S, Noonan DM. Cardiotoxicity of anticancer drugs: The need for cardio-oncology and cardio-oncological prevention. J Natl Cancer Inst 2010;102:14-25.
Ferrari D, Carbone C, Codecà C, Fumagalli L, Gilardi L, Marussi D, et al.
Gemcitabine and atrial fibrillation: A rare manifestation of chemotherapy toxicity. Anticancer Drugs 2006;17:359-61.
Olin RL, Desai SS, Fox K, Davidson R. Non-myopathic cardiac events in two patients treated with trastuzumab. Breast J 2007;13:211-2.
Ferguson C, Clarke J, Herity NA. Ventricular tachycardia associated with trastuzumab. N Engl J Med 2006;354:648-9.
Cantillon DJ. Evaluation and management of premature ventricular complexes. Cleve Clin J Med 2013;80:377-87.